Hypervitaminosis D is a condition that occurs after taking very high doses of vitamin D.
Vitamin D toxicity
Causes, incidence, and risk factors
An excess of vitamin D causes abnormally high levels of calcium in the blood. This can severely damage the bones, soft tissues, and kidneys over time. It is almost always caused by forms of vitamin D that need a doctor's prescription.
- Decreased appetite (anorexia)
- Muscle weakness
Signs and tests
- Excess calcium in the blood (hypercalcemia)
- Excess calcium in the urine (hypercalciuria)
- Excessive thirst (polydipsia)
- High blood pressure
- Passing large amounts of urine (polyuria)
Tests to confirm the diagnosis:
- 1,25-dihydroxy vitamin D levels
- 25-hydroxy vitamin D levels
- Serum calcium
- Serum phosphorus
- X-ray of the bone
Stop taking vitamin D. Talk to your health care provider. In severe cases, other treatment may be needed.
Recovery is expected.
- Kidney damage
- Kidney stones
Calling your health care provider
Call your health care provider if:
- You or your child shows symptoms of hypervitaminosis D and has been taking more vitamin D than the recommended daily allowance
- You or your child shows symptoms and has been taking a prescription form of vitamin D
To prevent this condition, pay careful attention to the correct vitamin D dose.
Reviewed by:Nancy J. Rennert, MD, Chief of Endocrinology & Diabetes, Norwalk Hospital, Associate Clinical Professor of Medicine, Yale University School of Medicine, New Haven, CT. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)
The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2014 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.